California, 2018Flash Flood in California, July 21, 2018
July 21, 2018 · NWS HNX · 1 event in 1 county or zone
A surge of upper level moisture combined with enough lift and instability during the afternoon of July 21 for widespread thunderstorm development to take place over the higher elevations of the southern Sierra Nevada. Brief heavy rainfall was observed with several of the thunderstorms and one storm produced flash flooding near Cedar Grove in Kings Canyon National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of upper level moisture combined with enough lift and instability during the afternoon of July 21 for widespread thunderstorm development to take place over the higher elevations of the southern Sierra Nevada. Brief heavy rainfall was observed with several of the thunderstorms and one storm produced flash flooding near Cedar Grove in Kings Canyon National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 21, 12:10 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 21, 12:10 PM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
110 PM PDT Sat Jul 21 2018
.SYNOPSIS...
Weak high pressure will keep in the warmth but also the humidity
for the rest of this weekend across central California. There
remains the slight chance for afternoon and evening thunderstorms
over the high Sierra Nevada Mountains. Otherwise, it will remain
dry with slightly above normal temperatures into Monday. Even a
bigger heat wave is in store by the middle of next week.
&&
.DISCUSSION...
Moonsoon moisture will be first to mention in the short term
forecast. It will be of the mid and upper level variety this
evening and overnight. Thinking is there will enough for a partly
to mostly cloudy sky over central CA. This will spread northwest
from a thunderstorm complex currently over Las Vegas area. This
cloud cover will also keep the hot temperatures from falling much
this eve. In fact, parts of the San Joaquin Valley are likely to
hold in the 80s most of the night.
Current thinking is some clearing over the forecast area Sunday
morning. Actually, Sunday looks to be the least hot day of the
week with highs in the upper 90s to lower 100s across the valley
and adjacent lower foothills. Surface wind should remain light.
Current mesoscale models showing widely scattered thunderstorms
continuing over the Sierra Nevada crest each afternoon and
evening. It's hard to pinpoint where convection will be the
strongest over the mountains, but the instability will certainly
be in place from near Yosemite National Park to parts of the Kern
County Mountains.
Mid/upper level heights continue to build early next week, which
means even hotter conditions for the entire region. Excessive Heat
Watch will remain in place for the lower elevations beginning
Tuesday afternoon. Temperatures across the Kern County Desert and
San Joaquin Valley will easily exceed 100F almost all of next
week. It will also remain dry with lower humidities, which will
challenge ongoing wildfires in the Sierra. Will monitor both the
strong heat and wildfires as we move into the last full week of
July.
&&
.AVIATION...
Areas of MVFR visibility in smoke will continue in the vicinity of
the Ferguson Fire in Mariposa County for at least the next 24 hours.
A slight chance of thunderstorms will be possible near the Sierra
crest until about 04z today and Sunday. Gusty outflow wind can be
expected near any storms. Otherwise, VFR conditions will prevail
over the central California interior during the next 24 hours.
&&
.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert.
On Saturday July 21 2018... Unhealthy for sensitive groups in
Fresno... Kern and Tulare Counties. Further information is
available at Valleyair.org
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.
&&
.HNX Watches/Warnings/Advisories...
Excessive Heat Watch from Tuesday afternoon through Thursday
evening CAZ089>095-098-099.
&&
public...Lynott
avn/fw...Lynott
synopsis...Lynott
weather.gov/hanford
In the hours before
Special weather statement, Jul 21, 2:36 PM PST, 29 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
336 PM PDT SAT JUL 21 2018
CAZ099-212300-
Southeastern Kern County Desert CA-
336 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERN COUNTY UNTIL 400 PM
PDT...
At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Edwards AFB, or 25 miles north of Lake Los Angeles.
This storm was moving north at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
North Edwards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3505 11770 3489 11768 3489 11788 3505 11789
TIME...MOT...LOC 2235Z 086DEG 2KT 3496 11778
Dudley
Special weather statement, Jul 21, 2:38 PM PST, 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
338 PM PDT SAT JUL 21 2018
CAZ096-097-212330-
Tulare County Mountains CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
338 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 430 PM PDT...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Onion Valley Campground, or 23 miles west of
Independence, moving northwest at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mitchell Meadow, Charlotte Lake, Bishop Pass, State Lakes, Upper
Tyndall Creek and Cedar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3647 11857 3698 11886 3712 11854 3710 11852
3678 11837 3675 11837 3670 11834 3669 11835
3669 11836 3667 11833 3665 11834 3660 11829
TIME...MOT...LOC 2237Z 157DEG 9KT 3681 11862
AndersenFlash Flood, Fresno
- When
- July 21, 3:05 PM PST to 4:35 PM PST
- Where
- Fresno County, 1.49 mi NNW of Cedar Grove to 2.15 mi NE of Cedar Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -118.680
California Highway Patrol reported water and debris across Kings Canyon Road in several places between Lewis and Hotel Creeks in Cedar Grove.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759284.